GERD – Medications Can Irritate the Condition

As many of you know, my husband has been dealing with the effects of GERD for many years.  This condition continues to be problematic for many people–and what’s worse is that the medications used to treat this condition is actually causing more harm than good.  I continue to read reports that explain how antacids add to the problem of acid reflux by creating a more acidic environment in the stomach.  There are other medications that can cause problems as well, so I thought I’d share them with you.  In future posts, I’ll share even more culprits that trigger the frustrations of GERD.

I found this article on the Mayo Clinic site, which I frequent often.  It’s an answer by Michael F. Picco, M.D. to this question:

I’ve heard that some medications can aggravate the symptoms of GERD.   Can you tell me more?

Certain medications and dietary supplements can irritate the lining of your esophagus, causing heartburn pain, and others can increase the severity of gastroesophageal reflux disease (GERD). GERD is a chronic condition in which stomach acid flows back (refluxes) into your esophagus. This backwash of acid causes irritation and inflammation of the lining of your esophagus.
Medications and dietary supplements that can irritate your esophagus and cause heartburn pain include:
• Antibiotics, such as tetracycline
• Bisphosphonates taken orally, such as alendronate (Fosamax), ibandronate (Boniva) and risedronate (Actonel)
• Iron supplements
• Quinidine
• Pain relievers, such as ibuprofen (Advil, Motrin IB, others) and aspirin
• Potassium supplements
Medications and dietary supplements that can increase acid reflux and worsen GERD include:
• Anticholinergics, such as oxybutynin (Ditropan XL), prescribed for overactive bladder and irritable bowel syndrome
• Tricyclic antidepressants (amitriptyline, doxepin, others)GERD
• Calcium channel blockers and nitrates used for high blood pressure and heart disease
• Narcotics (opioids), such as codeine, and those containing hydrocodone and acetaminophen (Lortab, Norco, Vicodin)
• Progesterone
• Quinidine
• Sedatives or tranquilizers, including benzodiazepines such as diazepam (Valium) and temazepam (Restoril)
• Theophylline (Elixophyllin, Theochron)
If you have GERD, ask your doctor if medications you take may affect your symptoms and HOW.

And remember, it’s so much easier to use food as medicine.  Ask me how!

Post a Reply

Your email address will not be published. Required fields are marked *